Quinolone-induced Hypoglycemia: A Life-threatening but Potentially Reversible Side Effect
Quinolone-induced Hypoglycemia: A Life-threatening but Potentially Reversible Side Effect
T. Kelesidis,E. Canseco
TLDR
The patient was readmitted with severe hypoglycemia caused by 1 dose of ciprofloxacin in combination with glipizide, and her glucose levels normalized within 2 hours after the administration of octreotide and remained elevated (>200 mg/mL).
Abstract
Quinolones are some of the most commonly prescribed antimicrobial agents and have been shown to cause alterations in glucose metabolism. 1 We recently reported the eighth case of levofloxacin-induced hypoglycemia, which is an uncommon but potentially fatal side effect of this antibiotic. 1 Our patient was readmitted with severe hypoglycemia caused by 1 dose of ciprofloxacin in combination with glipizide. This was the second episode of severe life-threatening hypoglycemia precipitated by the use of quinolone in our patient. This hypoglycemia was successfully reversed with the use of octreotide. administered intravenously 36 hours after presentation in an attempt to suppress the hyperinsulinemia. Her glucose levels normalized within 2 hours after the administration of octreotide and remained elevated (>200 mg/mL). The patient had a complicated hospital course secondary to arrhythmias and aspiration pneumonia, and she was discharged to a rehabilitation facility on a sliding insulin scale.
